Alert archive / Montana / Special Weather Statements in 2015

Special Weather Statement, NWS Great Falls, MT

July 1, 2015Blaine County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 1, 2015, 4:21 PM MDT for Blaine County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 4:21 PM MDT (22:21 UTC)
Expired
Jul 1, 2015, 5:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 165 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WWUS85 KTFX 012221
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT WED JUL 1 2015
 
MTZ047-012300-
BLAINE MT-
421 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
500 PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES WEST OF TURNER...OR 26 MILES NORTHEAST OF CHINOOK...MOVING EAST
AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 4899 10834 4865 10838 4875 10891 4892 10899
      4900 10875
TIME...MOT...LOC 2220Z 289DEG 41KT 4886 10880 

$$

BRW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:06 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 1, 3:06 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT WED JUL 1 2015

.DISCUSSION...
TONIGHT THROUGH FRIDAY...A WEAK CANADIAN COOL FRONT IS PUSHING
SOUTHWARD THRU THE REGION THIS AFTERNOON. SCATTERED THUNDERSTORMS
ARE DEVELOPING MAINLY BEHIND THE COLD FRONT. ONE STRONG STORM IS
CURRENTLY JUST EAST OF THE FORT BENTON AREA AT 255 PM. THESE
STORMS SHOULD CONTINUE TO MOVE SOUTHEASTWARD AND AFFECT THE REGION
INTO THE EARLY EVENING HOURS. TEMPS ARE ONLY SLIGHTLY COOLER
BEHIND THE FRONT FOR TONIGHT. FOR THURSDAY...TEMPS WILL BE ABOVE
NORMAL...ESPECIALLY IN THE SOUTHWEST. THERE IS A SMALL CHANCE FOR
A THUNDERSTORM...MAINLY OVER THE MOUNTAINS. ON
FRIDAY...TEMPERATURES RETURN TO THE VERY WARM/HOT IN MANY AREAS.
OTHER THAN AN ISOLATED THUNDERSTORM IN THE LITTLE BELT
MOUNTAINS...MOST AREAS WILL REMAIN DRY.

ADDED SOME AREAS OF SMOKE TO THE HAVRE/HARLEM AREAS THROUGH
THURSDAY NIGHT. IT MIGHT BE EXPANDED FURTHER WEST SHOULD
VISIBILITIES START TO BE REDUCED. BRUSDA

FRIDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL LOW CURRENTLY
LOCATED OVER THE GULF OF AK WILL MOVE INTO FAR NW CANADA LATE THIS
WEEK THEN TRACK EAST ACROSS AB/SK THIS WEEKEND. ASSOCIATED SHORTWAVE
ENERGY DIGGING SE THROUGH BC FRIDAY NIGHT WILL HELP PUSH A
MODERATELY STRONG COLD FRONT SOUTH INTO NORTH CENTRAL MT
SATURDAY/SATURDAY NIGHT WITH SOME DIFFERENCES REMAINING AMONG MODELS
WITH REGARD TO TIMING. HAVE INCREASED POPS FOR SAT/SAT NIGHT WITH
GFS/ECMWF MODELS BOTH BRINGING SOME SHORTWAVE AND UPPER LEVEL JET
DYNAMICS ACROSS NORTHERN PORTIONS OF THE STATE ALONG WITH THE
FRONTAL PASSAGE, THOUGH MOISTURE IS SOMEWHAT LIMITING. COOLER
AIRMASS MOVES SOUTH BEHIND THE FRONT SATURDAY NIGHT AND SUNDAY WITH
SUNDAY AFTERNOON TEMPERATURES COOLING BACK TO NEAR OR EVEN SLIGHTLY
BELOW SEASONAL AVERAGES. THE FRONTAL BOUNDARY WILL STALL OVER SW MT
SUNDAY WHERE SHOWERS AND THUNDERSTORMS WILL BE MAINLY LIMITED TO
AREAS NEAR THE ID/WY BORDER. MODELS DIVERGE WITH THE OVERALL UPPER
LEVEL PATTERN EVOLUTION NEXT WEEK WITH THE ECMWF MODEL MAINTAINING A
MORE NW FLOW ALOFT OVER THE FORECAST AREA UNDER THE INFLUENCE OF
BROAD TROUGHING OVER CENTRAL CANADA WHILE THE GFS QUICKLY REBUILDS
UPPER LEVEL RIDGING OVER THE INTERIOR WESTERN US. BOTH SCENARIOS
WOULD BRING WARMING CONDITIONS THOUGH THE ECMWF SOLUTION WOULD BE
SLOWER. HOENISCH

&&

.AVIATION
UPDATED 1746Z.

AREAS OF SMOKE WILL CONTINUE TO AFFECT AREAS ALONG THE CANADIAN
BORDER, INCLUDING KCTB AND KHVR. SOME IMPROVEMENT IS EXPECTED DURING
THE AFTERNOON BUT VISIBILITIES WILL LOWER AGAIN DURING THE NIGHT.
LOCAL MVFR/IFR CONDITIONS ARE POSSIBLE. ELSEWHERE VFR CONDITIONS
WILL PREVAIL THROUGH THE NEXT 24 HOURS. SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING MAINLY ACROSS NORTH PORTIONS OF
THE REGION, MAINLY NORTH OF A KGTF-KLWT LINE. GUSTY AND ERRATIC
WINDS ARE EXPECTED NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  85  58  92 /  20   0  10  10
CTB  52  83  54  90 /  10  10  10  10
HLN  62  91  61  96 /   0   0   0  10
BZN  52  88  52  91 /   0   0   0  10
WEY  43  80  43  82 /  10   0   0  10
DLN  54  88  54  89 /   0   0   0   0
HVR  55  87  57  94 /  30  10  10  10
LWT  55  82  57  89 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

In the hours before

Local storm report, Jul 1, 2:39 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     FORT BENTON             47.83N 110.66W
07/01/2015  M57 MPH          CHOUTEAU           MT   MESONET

            57 MPH WIND GUST IN THE FORT BENTON AREA. SOME POWER
            OUTAGES REPORTED.

&&

BRUSDA
Local storm report, Jul 1, 2:57 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             FORT BENTON             47.83N 110.66W
07/01/2015  E0.50 INCH       CHOUTEAU           MT   NWS EMPLOYEE

            PILES OF SMALL HAIL AND GUSTY WINDS NEAR FORT BENTON.
            NO EXACT ESTIMATE ON WIND SPEED.

&&

BRUSDA
Local storm report, Jul 1, 3:02 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             FORT BENTON             47.83N 110.66W
07/01/2015  E1.00 INCH       CHOUTEAU           MT   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED IN THE FORT BENTON AREA BY
            THE CHOUTEAU COUNTY SHERIFF OFFICE.

&&

BRUSDA
Special weather statement, Jul 1, 3:33 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
333 PM MDT WED JUL 1 2015

MTZ051-012145-
FERGUS MT-
333 PM MDT WED JUL 1 2015

...SPECIAL WEATHER STATEMENT...

AT 332 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES WEST OF CROOKED CREEK CAMP...OR 29 MILES NORTH OF WINNETT...
MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 35 MPH AND HAIL UP TO HALF-INCH IN DIAMETER AND
BRIEF HEAVY RAIN ARE ALL LIKELY WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL FERGUS
COUNTY.

LAT...LON 4731 10842 4738 10860 4754 10849 4750 10832
      4741 10831 4731 10832
TIME...MOT...LOC 2132Z 294DEG 29KT 4743 10845
Special weather statement, Jul 1, 3:51 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT WED JUL 1 2015

MTZ047-012230-
BLAINE MT-
351 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BLAINE COUNTY UNTIL
430 PM MDT...

AT 349 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25
MILES NORTHWEST OF TURNER...OR 31 MILES NORTHEAST OF CHINOOK...MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH ARE LIKELY
WITH THIS STORM. BRIEF HEAVY RAIN IS ALSO LIKELY.

LOCATIONS IMPACTED INCLUDE...
HOGELAND.

LAT...LON 4896 10841 4874 10861 4875 10867 4895 10909
      4900 10905 4900 10855
TIME...MOT...LOC 2149Z 298DEG 26KT 4900 10893
Special weather statement, Jul 1, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT WED JUL 1 2015

MTZ047-012300-
BLAINE MT-
421 PM MDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE COUNTY UNTIL
500 PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES WEST OF TURNER...OR 26 MILES NORTHEAST OF CHINOOK...MOVING EAST
AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 4899 10834 4865 10838 4875 10891 4892 10899
      4900 10875
TIME...MOT...LOC 2220Z 289DEG 41KT 4886 10880

BRW

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:45 PM MDTSpecial Weather StatementTFXChouteau45 min
Jul 1, 2:18 PM MDTSevere Thunderstorm WarningTFXChouteau42 min
Jul 1, 2:56 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus49 min
Jul 1, 3:33 PM MDTSpecial Weather StatementTFXPetroleum12 min
Jul 1, 3:51 PM MDTSpecial Weather StatementTFXBlaine39 min
Jul 1, 4:58 PM MDTSpecial Weather StatementTFXBlaine62 min

Nearby

Special Weather Statements in Montana, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.